Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 19, 2020, 4:54 PM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2020, 4:54 PM CDT (21:54 UTC)
- Expired
- Apr 19, 2020, 5:44 PM CDT
- In force
- 50 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 2:39 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
230 PM CDT Sun Apr 19 2020
.UPDATE...
Allowed the Storm Warning to expire and replaced with SCA at 2 pm.
Wind bore continues to progress eastward through the outer coastal
waters and will be handled with Special Marine Warnings. 24/RR
&&
.PREV DISCUSSION... /issued 1236 PM CDT Sun Apr 19 2020/
..Moderate Risk of Severe Storms over Southwest Mississippi...
UPDATE...
Still monitoring convectively enhanced wind bore phenomenon
occurring over the coastal waters west of the MS River. These
channelled winds are slowly becoming ingested into low level jet
feed into convection well to the north. Enhanced winds likely to
continue through at least 130 pm, possibly lowering by 2 pm at
expiration time.
18Z balloon release underway to assess storm environment over the
area. First release had a faulty balloon that produced an
unacceptable ascension rate. Second release taking place now.
CAM model trends continue to show increased coverage over the
forecast area throughout the latter half of the afternoon. No
changes to thoughts at this time as all modes of severe still
appears to be in play.
AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight. 24/RR
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 82 62 78 57 / 60 60 0 0
BTR 84 63 78 57 / 40 40 0 0
ASD 86 64 82 59 / 40 60 0 0
MSY 85 68 81 64 / 20 20 0 0
GPT 81 66 80 60 / 40 60 0 0
PQL 82 65 83 58 / 40 60 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory until 7 AM CDT Monday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 7 AM CDT Monday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&In the hours before
Local storm report, Apr 19, 1:49 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HIGH SUST WINDS 44 SSE GRAND ISLE 28.64N 89.79W
04/19/2020 M67.00 MPH GMZ572 XX AWOS
STATION KMDJ - MISSISSIPPI CANYON 311A MEASURED SUSTAINED
WINDS 38 TO 47 KNOTS WITH GUSTS 40 TO 58 KNOTS BETWEEN
1035 AM AND 1235 PM, DUE TO APPARENT CONVECTIVELY INDUCED
WIND BORE. EVENT TIME IS THE PEAK WIND DURING THE PERIOD.
&&
24/RRLocal storm report, Apr 19, 2:19 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HIGH SUST WINDS 30 E VENICE 29.30N 88.85W
04/19/2020 M47.00 MPH GMZ555 LA AWOS
KMIS - MAIN PASS 140B MEASURED SW 47G56 MPH OR 41G49 KT
FROM APPARENT WIND BORE MOVING ACROSS THE COASTAL WATERS.
0155 PM HIGH SUST WINDS 56 E VENICE 29.25N 88.43W
04/19/2020 M43.00 MPH GMZ577 XX AWOS
STATION KVKY - PLATFORM MAIN PASS 289C MEASURED 43G41 MPH
OR 37G44KT FROM APPARENT WIND BORE MOVING ACROSS THE
COASTAL WATERS.
&&
24/RRSpecial weather statement, Apr 19, 4:49 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
449 PM CDT Sun Apr 19 2020
LAZ034-035-192245-
Pointe Coupee-West Feliciana-
449 PM CDT Sun Apr 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA AND POINTE COUPEE
PARISHES...
At 448 PM CDT, a strong thunderstorm was located near Melville,
moving northeast at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Batchelor and Lottie.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3087 9180 3097 9181 3101 9177 3101 9166
3097 9166 3100 9164 3100 9130 3065 9131
3051 9173 3056 9176 3061 9176 3071 9173
3078 9176 3082 9181 3084 9180 3086 9182
TIME...MOT...LOC 2148Z 232DEG 46KT 3062 9179The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:10 PM CDT | Special Weather Statement | LIX | Tangipahoa, Washington | 50 min |
| Apr 18, 7:46 PM CDT | Special Weather Statement | LIX | West Feliciana | 59 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 57 min |
| Apr 18, 7:50 PM CDT | Special Weather Statement | LIX | Saint Helena | 55 min |
| Apr 18, 8:33 PM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint James, Saint John the Baptist | 57 min |
| Apr 18, 9:29 PM CDT | Special Weather Statement | LIX | Orleans | 61 min |
| Apr 18, 9:32 PM CDT | Special Weather Statement | LIX | Saint Charles | 13 min |
| Apr 18, 9:35 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Bernard, Saint Charles | 26 min |
| Apr 18, 9:56 PM CDT | Special Weather Statement | LIX | Assumption | 49 min |
| Apr 18, 10:28 PM CDT | Special Weather Statement | LIX | Saint James | 62 min |
| Apr 19, 4:13 AM CDT | Wind Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 19 hr |
| Apr 19, 4:30 AM CDT | Small Craft Advisory | LIX | 7 hr | |
| Apr 19, 10:51 AM CDT | Special Marine Warning | LIX | 31 min | |
| Apr 19, 11:08 AM CDT | Small Craft Advisory | LIX | 19 hr | |
| Apr 19, 11:08 AM CDT | Storm Warning | LIX | 3 hr | |
| Apr 19, 2:10 PM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 19, 4:49 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 56 min |
| Apr 19, 5:35 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 70 min |
| Apr 19, 6:01 PM CDT | Tornado Warning | LIX | East Feliciana, Saint Helena, Tangipahoa | 59 min |
| Apr 19, 6:39 PM CDT | Tornado Warning | LIX | Washington | 38 min |
| Apr 19, 5:07 PM CDT | Special Weather Statement | LIX | Wilkinson | 38 min |
| Apr 19, 5:11 PM CDT | Severe Thunderstorm Warning | LIX | Wilkinson | 49 min |
| Apr 19, 5:41 PM CDT | Severe Thunderstorm Warning | LIX | Amite | 49 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.